Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

June 4, 2018Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 4, 2018, 8:11 PM CDT for Yellow Medicine County, Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2018, 8:11 PM CDT (01:11 UTC)
Expired
Jun 4, 2018, 9:15 PM CDT
In force
64 min
Issued by
NWS Twin Cities, MN

County Yellow Medicine County, MN

The radar

The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2807 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

680 
WWUS83 KMPX 050111
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
811 PM CDT MON JUN 4 2018

MNZ064-050215-
Yellow Medicine-
811 PM CDT MON JUN 4 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YELLOW MEDICINE
COUNTY UNTIL 9 PM CDT...

At 810 PM CDT, a strong thunderstorm was located near Spellman Lake,
or 14 miles north of Marshall, moving southeast at 15 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Wood Lake, Hanley Falls, Echo, Hazel Run and Spellman Lake. 

This includes U.S. Highway 59 between mile markers 87 and 90.
 
LAT...LON 4476 9575 4469 9537 4455 9537 4454 9539
      4454 9557 4455 9560 4462 9561 4463 9563
      4463 9585
TIME...MOT...LOC 0110Z 297DEG 13KT 4465 9572 

$$

LS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 4, 5:39 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 4, 5:39 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
539 PM CDT Mon Jun 4 2018

.UPDATE...For 00Z Aviation discussion below

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 327 PM CDT Mon Jun 4 2018

A back-door cold front will continue progressing southward through
MN and Western WI. Most hi-res models indicate convection initiation
after 23Z along and south of the I -94 corridor. While there is good
mixing in the boundary layer up to near 700 mb, midlevel lapse rates
are meager near 6 degrees C/km. So, thunderstorm activity will
likely be pulse-like but a few strong gusts maybe possible with
the collapse of the storms. Storm chances decrease after sunset
with decreasing instability. The near 20 kts wind gusts have been
occurring will also diminish around sunset.

Behind the front, there will be a wind shift to the north as well as
lower dewpoints and slightly cooler conditions. The front is
expected to remain from West Central MN to Southeastern MN tonight.
So, there will be a large difference in low temperatures with the
warmest being in the Western portion of the CWA. With the front
gradually moving south on Tuesday, high temperatures on Tuesday will
range from low 90s in Southwestern MN to mid 70s in East Central MN
and West Central WI.  Upper-level ridging will be in place, so
Tuesday is anticipated to be dry.

.LONG TERM...(Tuesday night through Monday)
Issued at 327 PM CDT Mon Jun 4 2018

The largest concern so far in the long-term is the thunderstorm
potential Wednesday through the end of the week. A shortwave is
expected to move along the upper ridge through ND late Tuesday as a
surface cold front travels eastward. A strong low level jet in the
warm sector will aid in convection initiation Tuesday night. Overall
model trends indicate thunderstorm activity evolving into a MCS
Tuesday night into early Wednesday in ND, weakening as it reaches MN
near 9Z Wednesday. After that, models still differ on the
propagation direction and speed of remnant MCS and surface boundary.
The NAM keeps the most easterly track which would bring the decaying
MCS into Northwestern WI. This would limit the amount of cloud cover
over MN, and allow for easier destabilization on Wednesday in far
Southern MN. The GFS and ECMWF both have southeasterly tracks with
the ECMWF being slower and drier across Central MN. This would allow
for convection initiation across southern MN Wednesday afternoon
with 1000 to 1500 J/kg SBCAPE and near 30 kts bulk shear.  The GFS
has the greatest amount of instability in Southwestern MN on
Wednesday with near 3000 J/kg of MUCAPE, but has modest bulk shear
of only 25-30 kts. As seen, there is much uncertainty but overall,
Southern MN has a good chance at seeing thunderstorm activity on
Wednesday.

Overall, the remainder of the week is expected to remain warm with
upper-ridging in place. Scattered chances for showers and
thunderstorms will continue with the surface boundary remaining in
the region and weak impulses along the ridge. The best chance for a
dry day will be Sunday with surface high pressure building-in and an
amplified upper-level ridge before another trough approaches from
the west on Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 540 PM CDT Mon Jun 4 2018

Main concern this TAF period is the potential for widely scattered
storm development this evening associated with a weak front. Hi-
res models have slowed down the timing of the development of this
activity, and the main window now looks to be in the 02Z-06Z time
frame. Also, the probability at sites looks too low to warrant a
TEMPO mention (with the exception of KEAU), so have included VCTS
mentions at KRWF/KMSP/KMKT/KRNH. Development is expected to occur
just south of KAXN/KSTC. After 06Z skies look to clear out, with
sunny skies for Tuesday. Winds are tricky this evening with the
front in the area, but should settle to a east/southeast
directional component. Speeds generally AOB 10 knots, with the
exception of KAXN where some gusts to 20 knots are possible
Tuesday afternoon.

KMSP...
Delayed the TS potential by a couple hours to the 03-05Z time
frame. Also, the probability of a storm at the site looks fairly
low (20-25%), so have included a VCTS mention instead of a tempo.

/OUTLOOK FOR KMSP/
Wed...VFR with -TSRA possible. Wind SE at 15 bcmg N at 15kt.
Thu...VFR with MVFR possible. Wind SE at 10G15kt.
Fri...VFR with -TSRA possible. Wind SE at 15 bcmg N at 10kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...AMK
LONG TERM...AMK
AVIATION...LS
Hazardous weather outlook, Jun 4, 11:44 AM CDT, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1144 AM CDT Mon Jun 4 2018

MNZ051>054-056>070-073>078-082>085-091>093-WIZ014>016-023>028-
051645-
Sherburne-Isanti-Chisago-Lac Qui Parle-Chippewa-Kandiyohi-Meeker-
Wright-Hennepin-Anoka-Ramsey-Washington-Yellow Medicine-Renville-
McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-
Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1144 AM CDT Mon Jun 4 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few non-severe thunderstorms are possible during the late
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A decaying complex of thunderstorms will likely enter west
central Minnesota late Tuesday night into Wednesday morning.
There is a Marginal Risk for severe storms across western
Minnesota Tuesday night. Damaging wind will be the main threat.

Additional storms may develop Wednesday afternoon, primarily
across southern Minnesota. There is a Slight Risk for severe
thunderstorms Wednesday afternoon and evening south of a line
from Madison, MN to the Twin Cities, and Red Wing, with a
Marginal Risk elsewhere.

There are chances for thunderstorms Thursday through Saturday.
The strongest storms are likely to occur Friday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>050-055-051645-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Swift-
1144 AM CDT Mon Jun 4 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A decaying complex of thunderstorms will likely enter west
central
and central Minnesota late Tuesday night into Wednesday morning.
There is a Marginal Risk for severe storms across western
Minnesota Tuesday night. Damaging wind will be the main threat.

Additional storms may develop Wednesday afternoon, primarily
across southern Minnesota. There is a Slight Risk for severe
thunderstorms Wednesday afternoon and evening south of a line
from
Madison, to the Twin Cities, and Red Wing, with a Marginal Risk
elsewhere.

There is another chance of thunderstorms Thursday through
Saturday. The strongest storms are likely to occur Friday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

AMK

In the hours before

Special weather statement, Jun 4, 8:11 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
811 PM CDT MON JUN 4 2018

MNZ064-050215-
Yellow Medicine-
811 PM CDT MON JUN 4 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YELLOW MEDICINE
COUNTY UNTIL 9 PM CDT...

At 810 PM CDT, a strong thunderstorm was located near Spellman Lake,
or 14 miles north of Marshall, moving southeast at 15 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Wood Lake, Hanley Falls, Echo, Hazel Run and Spellman Lake.

This includes U.S. Highway 59 between mile markers 87 and 90.

LAT...LON 4476 9575 4469 9537 4455 9537 4454 9539
      4454 9557 4455 9560 4462 9561 4463 9563
      4463 9585
TIME...MOT...LOC 0110Z 297DEG 13KT 4465 9572

LS

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.